Hail, El Paso
- When
- May 31, 9:04 PM MST to 9:09 PM MST
- Where
- El Paso County, 9.38 mi NNW of Rush
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.960, -104.130
Severe thunderstorms produced hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms produced hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 31, 2:30 PM MST, 6 hours 34 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 330 PM MDT SAT MAY 31 2008 .SHORT TERM... (TONIGHT AND SUNDAY) MAIN CONCERNS REMAIN CONVECTION COVERAGE AND STRENGTH ACROSS THE EASTERN PLAINS. CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING MODERATE WESTERLY FLOW ALOFT ACROSS THE REGION WITH A MINOR EMBEDDED SHORT WAVE MOVING ACROSS CENTRAL WYOMING ATTM. AT THE SFC...LEE TROUGHING IN PLACE ACROSS THE EASTERN MTS KEEPING EASTERLY LOW LEVEL UPSLOPE IN PLACE ACROSS THE EASTERN PLAINS. A DIFFUSE BOUNDARY IS ALSO EVIDENT ACROSS WESTERN TEXAS AND EASTERN NEW MEXICO WITH SATELLITE IMAGERY INDICATING CU FIELDS NORTH OF THE BOUNDARY ACROSS THE OKLAHOMA PANHANDLE ATTM. SATELLITE AND REGIONAL RADAR ALSO INDICATING CU DEVELOPING WITH A FEW ECHOES ACROSS NORTHEASTERN COLORADO...WITH MAINLY FLAT CU ACROSS THE SOUTHEAST MTS AND ADJACENT PLAINS ATTM. TONIGHT...MODERATE WESTERLY FLOW CONTINUES ACROSS THE REGION WITH CENTRAL WYOMING SHORT WAVE CONTINUING TO MOVE INTO THE NORTHERN HIGH PLAINS OVERNIGHT. MODELS CONTINUE TO INDICATE CAPES BETWEEN 400-800 J/KG ACROSS EASTERN MTS AND ADJACENT PLAINS WITH CAPES APPROACHING 1000 J ACROSS EXTREME SE BACA COUNTY. MODELS ALSO INDICATING BOUNDARY ACROSS WESTERN TEXAS LIFTING SLOWLY TO THE NORTH WITH A THETA E RIDGE DEVELOPING INTO EXTREME SE COLORADO OVERNIGHT. WITH THAT SAID...ALONG WITH A FEW MORE HOURS OF HEATING...HAVE KEPT ISOLATED -TSRA ACROSS THE EASTERN MTS AND ADJACENT PLAINS THROUGH THE EVENING. ACROSS THE REST OF THE PLAINS...HAVE GONE WITH ISOLATED POPS THROUGH THE NIGHT WITH MODELS INDICATING ELEVATED INSTABILITY WITH DEVELOPING THETA E RIDGE. WITH THE INCREASED LOW LEVEL MOISTURE...SHOULD SEE STRATUS DEVELOPING OVERNIGHT ACROSS THE FAR SE PLAINS...THOUGH LOOKS TO STAY JUST EAST OF THE I-25 CORRIDOR. SUNDAY...WESTERLY FLOW PROGGED TO INCREASE ACROSS THE REGION AS ANOTHER EMBEDDED SHORT WAVE MOVES ACROSS THE GREAT BASIN REGION AND INTO NORTHWESTERN COLORADO LATE IN THE DAY. LEE TROUGH PROGGED TO STRENGTHEN AND MOVE OUT ACROSS THE I-25 CORRIDOR THROUGH THE AFTERNOON...KEEPING MOIST SOUTHERLY FLOW WITH DEW PTS MID 40S TO MID 50S IN PLACE ACROSS THE EASTERN PLAINS. WITH INCREASED UVV AHEAD OF PASSING WAVE...COULD SEE INCREASED COVERAGE OF THUNDERSTORMS ACROSS THE EASTERN MTS AND PLAINS. WITH AMPLE SHEAR...COULD SEE A FEW SEVERE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS THE FAR SE PLAINS WHERE CAPES ARE PROGGED BETWEEN 1500-2500 J/KG. OUT WEST...NOT MUCH CHANGE IN CURRENT DRY AND BREEZY WEATHER PATTERN. -MW .LONG TERM... (MONDAY THROUGH SATURDAY) ...CRITICAL FIRE WEATHER CONDITIONS INCREASING NEXT WEEK... ...LARGE WEATHER SYSTEM POSSIBLE MIDWEEK... SUNDAY NIGHT AND MONDAY...WITH A FRONTAL BOUNDARY STRETCHED ACROSS EASTERN CO INTO THE OK/TX PANHANDLES INTO SOUTHERN PLAINS...POTENTIAL FOR NOCTURNAL MESOSCALE CONVECTIVE SYSTEM(MCS) TO DEVELOP JUST TO THE EAST OF EASTERN CO SUNDAY NIGHT IN RESPONSE TO MIDLEVEL WARM AIR ADVECTION AND SOUTH-SOUTHWESTERLY LOW LEVEL JET STREAK OVERNIGHT. STRONGEST 800-700MB WARM AIR ADVECTION PROGGED ACROSS EAST CENTRAL CO WITH 0-6KM MOST UNSTABLE CAPE(MUCAPE) VALUES OF 1500-2500 J/KG ACROSS NORTHEAST CO INTO SOUTHWEST KS AROUND 06Z/02...WHICH SUPPORTS MCS ACROSS NORTHEAST CO INTO NORTHWEST KS OVERNIGHT AND MIGRATING EASTWARD TOWARDS MONDAY MORNING. WILL MAINTAIN THE SEVERE THUNDERSTORM MENTION IN THE GRIDS FOR SUNDAY EARLY EVENING FOR CONTINUITY. RELATIVELY WARM MIDLEVEL TEMPERATURES...700MB +12C TO +18C...WILL CONTINUE TO SPREAD ACROSS THE CENTRAL ROCKIES. DEPENDING ON THE MCSS STRENGTH AND DEVELOPMENT...POTENTIAL FOR A VERY MOIST SURFACE-PBL TO ADVECT INTO EASTERN CO WITH STRATUS/FOG ACROSS THE FAR EASTERN CO PLAINS LATE SUNDAY NIGHT INTO MONDAY MORNING. CHALLENGING THUNDERSTORM FORECAST MONDAY AFTERNOON WITH THE GFS VERY DRY AND WARM/HOT... 700MB TEMPERATURES +15C TO +18C...ACROSS ALL OF SOUTHERN CO WHILE THE NAM12 TRIES TO PRINT OUT SOME QPF IN THE AFTERNOON. NAM12 MIGHT BE SUFFERING FROM TOO HIGH SURFACE DEW POINTS AND RESULTANT INSTABILITY. SURFACE DRY LINE SHOULD MIX OUT TOWARDS OR EAST OF THE CO/KS BORDER WHERE THIS MIGHT BE A FOCAL POINT FOR THUNDERSTORM DEVELOPMENT...IF THE LOW/MIDDLE LEVEL CONVECTIVE INHIBITION CAN BE OVERCOME FOR SURFACE-BASED INITIATED THUNDERSTORMS. KINEMATICS WOULD SUGGEST A POTENTIAL FOR STRONG- SEVERE THUNDERSTORMS ALONG AND EAST OF THE DRY LINE...WHERE EVER IT ENDS UP. ALL DEPENDS ON ANY MIDLEVEL SHORTWAVE TO ENHANCE CONVECTION...BECAUSE A LOT OF TIMES LOW LEVEL CONVERGENCE AND UPSLOPE/OROGRAPHIC FLOW IS NOT ENOUGH TO SPARK SURFACE-BASED INITIATED THUNDERSTORM DEVELOPMENT. PLAN TO MAINTAIN THE LOW POPS ALONG AND EAST OF I-25 CORRIDOR...BUT THAT MIGHT BE WAY TOO HIGH ALONG THE I-25 CORRIDOR IF MOST OF THE MOISTURE MIXES OUT WITH THE POTENTIAL FOR VIRGA OR HIGH-CLOUD BASE (DRY) THUNDERSTORMS. THE COMBINATION OF VERY LOW HUMIDITY VALUES(LESS THAN 15%)...HAINES 5-6...DRY FUELS...AND GUSTY WINDS COULD INCREASE THE CRITICAL FIRE WEATHER CONDITIONS MONDAY AFTERNOON/EVENING. HIGH TEMPERATURES INTO THE 90S WILL BE LIKELY ACROSS MUCH OF SOUTHEAST CO MONDAY. TUESDAY...WHERE WILL THE LOW LEVEL MOISTURE BOUNDARY BE LOCATED ACROSS EASTERN CO OR CENTRAL/SOUTHERN HIGH PLAINS IS THE (USUAL) BIGGEST CHALLENGE IN JUNE. WARM TEMPERATURES...700MB +14C TO +17C...AND MARGINAL MIDLEVEL MOISTURE REMAIN ALOFT. GFS PRINTS OUT NO QPF ACROSS SOUTHERN CO...WHILE THE NAM12 BLOWS-UP A BUNCH OF PRECIPITATION TUESDAY AFTERNOON. CONCEPTUALLY...BOTH MODELS WOULD SUGGEST MAINLY VIRGA ALONG AND WEST OF I-25 CORRIDOR...BUT THE WILDCARD WILL BE THE LOW LEVEL MOISTURE BOUNDARY LOCATION... WHICH I WILL PLAY ACROSS THE FAR EASTERN CO PLAINS GIVEN RELATIVELY DEEP MIXING PROJECTED. ALSO...THE LACK OF AN UPPER LEVEL FEATURE COULD COME INTO PLAY FOR THUNDERSTORM DEVELOPMENT OR THE LACK THERE OF. POTENTIAL FOR STRONG-SEVERE THUNDERSTORMS ALONG AND EAST OF THE DRY LINE IF THE LOW LEVEL CONVECTIVE INHIBITION CAN BE OVERCOME FOR SURFACE-BASED INITIATED THUNDERSTORMS. ONCE AGAIN...HIGH TEMPERATURES WILL PROBABLY BE AROUND 90F ACROSS SOUTHEAST CO. CRITICAL FIRE WEATHER CONDITIONS COULD BE POSSIBLE FOR SOUTHEAST CO PLAINS...IF ALL THE CONDITIONS CAN COME TOGETHER WITH THE WIND LOOKING MARGINAL RIGHT NOW. WEDNESDAY THROUGH SATURDAY...NEXT SIGNIFICANT WEATHER SYSTEM TO MOVE THROUGH THE CENTRAL ROCKIES IS STILL PROJECTED TO BE WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. FOR WEDNESDAY AFTERNOON AND EVENING...POTENTIALLY INTERESTING WEATHER WITH STRONG-SEVERE THUNDERSTORMS POSSIBLE ALONG AND EAST OF THE DRY LINE ACROSS FAR EASTERN CO PLAINS/CENTRAL PLAINS AND CRITICAL FIRE WEATHER CONDITIONS WEST OF THE DRY LINE BACK TOWARDS THE I-25 CORRIDOR AND MOUNTAINS/HIGH VALLEYS. 12Z/31 GFS HAS NOW TRENDED TOWARDS A CLOSED LOW MOVING ACROSS NORTHERN CO THURSDAY/THURSDAY NIGHT. ON THE FLIP-SIDE...THE 12Z/31 ECMWF JUST HAS A BROAD FLATTENING TROUGH MOVING THROUGH CO WITH THE PARENT LOW PRESSURE SYSTEM OVER THE NORTHERN PLAINS. WINDY-VERY WINDY CONDITIONS AHEAD OF THIS WEATHER SYSTEM WITH THE GREATER CHANCE FOR PRECIPITATION ACROSS THE MOUNTAINS/HIGH VALLEYS...ESPECIALLY THE CONTINENTAL DIVIDE...AND COOLER TEMPERATURES ON THURSDAY. WESTERLY AND RELATIVELY DRY FLOW RETURNS TO THE CENTRAL ROCKIES...PER ENSEMBLE DATA...FRIDAY AND SATURDAY WITH LITTLE OR NO CHANCE FOR PRECIPITATION AND MUCH WARMER TEMPERATURES. 700MB TEMPERATURES PROGGED TO APPROACH +18C ACROSS MUCH OF SOUTHERN CO NEXT SATURDAY...WHICH IS WELL INTO THE 90S ACROSS THE SOUTHEAST CO PLAINS. METZE && .AVIATION... ISOLD -TSRA STILL POSSIBLE ACROSS THE EASTERN MTS AND PLAINS THIS EVENING...WITH SLIGHT CHANCES CONTINUING ACROSS THE FAR SE PLAINS OVERNIGHT. EXPECTING MVFR STRATUS DEVELOPING ACROSS THE FAR SE PLAINS OVERNIGHT...THOUGH LOOKS TO STAY EAST OF THE I-25 CORRIDOR. ISOLD CONVECTION REMAINS IN THE FORECAST ACROSS THE EASTERN PLAINS SUNDAY AFTERNOON. CLEAR CONDITIONS ALONG WITH BREEZY AFTERNOON AND EARLY EVENING WINDS REMAIN IN FORECAST FOR KALS. -MW && .HYDROLOGY... RIVERS AND CREEKS WILL CONTINUE TO RUN RELATIVELY HIGH FROM SNOW MELT RUNOFF FOR THE FIRST WEEK OF JUNE...WHICH IS RIGHT ON SCHEDULE. FROM WELLSVILLE TO CANON CITY TO PUEBLO...THE ARKANSAS RIVER IS RUNNING RELATIVELY HIGH. IT IS PROJECTED TO BE NEAR OR JUST AT FLOOD STAGE AROUND CANON CITY THIS COMING WEEK. HIGH TERRAIN SNOW MELT WILL CONTINUE GIVEN 700MB TEMPERATURES PROGGED TO BE +12C TO +20C FOR THE NEXT 10 DAYS...OR EXCEPT FOR THIS THURSDAY(5 JUN). METZE && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 720 AM MDT SAT MAY 31 2008 COZ058>089-093>099-011330- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 720 AM MDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE I-25 CORRIDOR LATE THIS AFTERNOON AND MOVE EAST ONTO THE FAR EASTERN PLAINS BY EARLY EVENING. ONE OR TWO OF THESE STORMS MAY BECOME SEVERE OVER THE FAR EASTERN PLAINS...PRODUCING WINDS TO 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER. ALL THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOIST SOUTHEAST WINDS WILL CONTINUE TO SPREAD OVER THE EASTERN COLORADO PLAINS ON SUNDAY. BY LATE AFTERNOON...THERE WILL BE THE CHANCE FOR ISOLATED TO SCATTERED THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE ESPECIALLY OVER THE PALMER DIVIDE...NORTHERN EL PASO COUNTY...AND LOWER ARKANSAS VALLEY. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND VERY LARGE HAIL...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. ON MONDAY...STRONG TO POSSIBLY SEVERE STORMS WILL AGAIN BE POSSIBLE ESPECIALLY LATE IN THE AFTERNOON THROUGH EVENING OVER THE FAR SOUTHEASTERN PLAINS. GENERALLY DRY CONDITIONS SHOULD THEN PERSIST UNTIL WEDNESDAY...WHEN A STRONG SPRING STORM WILL BEGIN MOVING INTO THE ROCKIES. THIS STORM WILL BRING THE POTENTIAL FOR WIDESPREAD THUNDERSTORMS EITHER WEDNESDAY OR THURSDAY...AND COLDER AIR BEHIND THE SYSTEM WILL BRING THE POTENTIAL FOR SOME LIGHT HIGH ELEVATION SNOWFALL BY WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS MAY BE POSSIBLE THIS AFTERNOON AFTER 4 PM OVER THE FAR EASTERN PLAINS OF SOUTHEAST COLORADO.
The Pueblo radar (KPUX), 56 km away, was scanning. The volume nearest the first event began at 04:04 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102287, 102288, 104608.